Flood, Halifax
- When
- June 17, 2:00 AM EST to 10:00 PM EST
- Where
- Halifax forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
Heavy, flash flooding producing rains across the smaller creeks that feed into the Dan River caused rises downstream in South Boston during the 17th. 4 feet 1:30 pm that afternoon, then fell below flood stage at 10:00 pm that evening.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy, flash flooding producing rains across the smaller creeks that feed into the Dan River caused rises downstream in South Boston during the 17th. The Dan River rose above the 19 foot flood stage at 2:00 am on the 17th, cresting at 21.4 feet 1:30 pm that afternoon, then fell below flood stage at 10:00 pm that evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 17, 12:22 AM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 122 AM EDT THU JUN 17 2004 .AVIATION...UPDATED. PCPN HAS DEPARTED THE AREA WITH SKIES BECOMING CLR. SOME RIVER VALLEY LOCATION IN THE MTNS HAVE ALREADY DEVELOPED VIS LESS THAN 1SM. MVFR CONDITIONS ACROSS MAJORITY OF THE AREA 06-08Z EXCEPT IN MTN RIVER VALLEY LOCATIONS...THEN DECOUPLING WILL BRING PATCHY DENSE FOG TO THE REST OF THE CWA (LIFR CONDITIONS AFTER 09Z). AT 500Z...DEWPOINTS IN THE MID 60S TO LOWER 70S. SFC DEW POINT DEPRESSION 3F DEGREES OR LESS. FOG SHOULD BURN OFF SHORTLY AFTER SUNRISE. UPPER LEVEL RIDGE ACROSS SE USA SHOULD KEEP PCPN DIURNAL. WITH NO SIGNIFICANT BOUNDARIES OR WAVES TO RIDE OVER RIDGE AND INTO THE AREA THE NEXT 24 HOURS...PCPN GENERATION LOOKS TO BE HEATING AND OROGRAPHICALLY INDUCED. TSRA ACTIVITY TO BEGIN 16-18 ACROSS THE MTNS THEN SPREAD INTO THE FOOTHILLS AND PIEDMONT OF VA/NC AFTER 20Z. COVERAGE WILL BE ISO/SCT...SO WILL LEAN TOWARD VCTS RATHER THAN A TEMPO GROUP. SKIES BECOMING CLR THU EVENING WITH FOG DEVELOPING BY MIDNIGHT IN LOCATIONS WHERE RAIN FELL AND RIVER VALLEYS. && ................................................................. .................. PREVIOUS DISCUSSION ........................... ................................................................. .SHORT TERM (THROUGH FRIDAY NIGHT)... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 745 PM EDT WED JUN 16 2004 UPDATE...AS PREVIOUSLY DISCUSSED...CONVECTION EXPECTED TO CONTINUE DISSIPATING THROUGH 02Z OR 03Z. WILL THEN SEE LOW CLOUDS AND FOG FORM LATER ON TONIGHT. CURRENT GRIDS HANDLE THIS FAIRLY WELL...SO NO MAJOR ADJUSTMENT NEEDED. WILL ONLY TWEAK CURRENT TEMPS...AND THEN ADJUST POPS AND RAIN WORDING. REMAINDER OF PREVIOUS SHORT TERM DISCUSSION FOLLOWS... 5H RIDGE OVER THE SOUTHEAST TO BE SUPPRESSED SOMEWHAT...BUT HIGH ENOUGH HEIGHTS THURSDAY TO PROPEL TEMPS WELL INTO THE 80S OUT EAST...EVEN CLOSE TO 90. CLOUDS WILL AGAIN BE THE INHIBITING FACTOR. FLOW IS MORE WESTERLY TOMORROW...SO AGAIN THINKING BEST CHANCE OF CONVECTION WILL BE IN THE WEST...THEN SHIFT EAST DURING THE LATE MORNING AND AFTN. MODELS KEEP GOOD MOISTURE AND THETA-E RIDGE INTO THE WRN CWA...ALONG BLUE RIDGE TOO TOMORROW...WHILE WEAK S/W APPROACHES FROM THE OH VLY LATE IN THE DAY. WITH THIS WAVE MOVING KEPT SLIGHT CHANCE IN THE WEST OVERNIGHT. UPPER PATTERN BECOMES FASTER BY FRIDAY....WITH STRONGER S/W MOVING ACROSS THE GRTLKS. THIS WILL SEND A FRONT TOWARD THE NRN FA BY FRIDAY NIGHT. DURING THE DAY FRIDAY...STILL LOOKING AT MAINLY AFTN/EARLY EVENING CONVECTION. WORRY FRIDAY NIGHT INTO SAT...IS FOR POSSIBLE MCS TO DIVE INTO THE FA FROM THE WEST...BUT STILL EARLY TOO TELL EXACTLY HOW FAR IT WILL GET EAST...SO HAVE ADDED SLIGHT CHANCE POPS IN LATE FRI NIGHT INTO SAT MORNING FOR THE WEST. TEMPS WILL BE DEPENDENT ON SKY CONDITION. AGAIN IN THIS VERY HUMID AIRMASS...FEEL THAT THE WARMER MOS IS OVERDONE...AND HAVE TRIMMED OFF AND GONE WITH A COOLER SOLUTION...ALTHOUGH IT WILL NOT BE COOL...ESPECIALLY IN THE PIEDMONT. WITH DEWPOINTS IN THE UPPER 60S/AROUND 70...AND HIGHS APPROACHING 90...HEAT INDICES BY FRIDAY WILL BE APPROACHING TRIPLE DIGITS. THIS WILL ALSO NEED TO BE MONITORED...BUT DO NOT FORESEE A THREAT OF HEAT ADVISORY...JUST HOT ENOUGH TO WARRANT CAUTION...SPS. && .LONG TERM (SATURDAY THROUGH WEDNESDAY)... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 745 PM EDT WED JUN 16 2004 THE UPPER PATTERN IS GOING TO BE ZONAL...WITH SRN EDGE OF WESTERLIES HANGING IN OR JUST NORTH OF THE FA. FRONT DIPS SOUTH THROUGH THE FA...STALLING JUST IN MY SRN CWA SAT MORNING...THEN LIFTING BACK NORTH IN RESPONSE TO A WAVE OF LOW PRS MOVING ACROSS THE WRN OH VLY ON SUNDAY. THIS LOW MOVES INTO THE MID ATLC BY MONDAY MORNING...WITH E-W ORIENTED FRONT SETTING UP CLOSE TO THE AREA THROUGH WED. ATTM...HAVE KEPT IN CHANCE OF PRECIP IN MY SRN FA SAT...AS THINK ENOUGH DRY AIR MAY KEEP CONVECTION SQUEALCHED IN THE NORTH. WITH LOW MOVING THROUGH TO THE NORTH SUNDAY...HAVE CHANCE IN THE WEST ALL DAY....THEN KEEP POPS DIURNAL MON-WED. TEMPS DURING THE PERIOD SHOULD REMAIN AT OR ABOVE NORMAL WITH 5H HGTS HANGING AROUND 588. STAYING PRETTY HUMID AS WELL...AS HARD PRESSED TO GET FRONTS THROUGH OUR FA THIS TIME OF YEAR...WITHOUT ANY GOOD PUSH FROM THE NORTH. && .AVIATION... THUNDERSTORM AND SHOWER ACTIVITY SLOWLY DECREASING ACROSS THE AREA AT THIS TIME...WITH MOST OF THE ACTIVITY OUTSIDE OF ANY TAF LOCATIONS. EXPECT THIS DECREASING TREND TO CONTINUE FOR THE NEXT FEW HOURS. WITH WINDS DYING OFF...EXPECT FOG AND STRATUS TO DEVELOP BY MIDNIGHT...ESPECIALLY OVER AND NEAR AREAS THAT RECEIVED RAINFALL EARLIER TODAY. MOST TAFS WILL ENCOUNTER AT LEAST TEMPO IFR/LIFR CONDITIONS BY MORNING. FOG AND STRATUS WILL BEGIN TO BREAK UP BY 13Z MOST AREAS...WITH MVFR CONDITIONS BE COMMON UNTIL AROUND 16Z. AS HAS BEEN ALL TO COMMON LATELY...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON. RIGHT NOW...HARD TO PIN DOWN EXACT LOCATIONS...SO BASICALLY WENT WITH TEMPO TSRA GROUPS DURING THE AFTERNOON HOURS. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && UPDATED BY: RCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 603 AM EDT WED JUN 16 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-171000- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 603 AM EDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS ARE EXPECTED THIS AFTERNOON. ISOLATED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN... LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). JJ
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407146.